Phenytoin-Induced Thrombocytopenia Treated with Intravenous Immune Globulin

    loading  Checking for direct PDF access through Ovid

Abstract

Purpose: To describe the use of intravenous immune globulin (IVIG) in an 8-year-old girl with phenytoin-indueed thrombocytopenia and leukopenia.

Patients and Methods: An 8-year-old girl had fever, rash, thrombocytopenia. and leukopenia 18 days after initiation of phenstoin therapy. The phenytoin level was elevated. She was treated with I g/kg of IV1G.

Results: The thrombocytopenia improved dramatically after IVIG therapy. There was a slower response to the leukopenia.

Conclusions: Phenytoin hypersensitivily can present with throm-bocytopenia and leukopenia. Treatment with IVIG was associated with a rapid rise in the platelet count in the patient in this report. IVIG should be considered for patients with phenytoin-induced thrombocytopenia.

Related Topics

    loading  Loading Related Articles